Some medications, including vitamin A, antibiotics, and chemotherapy, can cause temporary hair loss. Others, including hormone therapy, can cause permanent hair loss.
Hair loss, or alopecia, is a condition that both men and women can experience during their lifetime due to health issues, genetics, and medications.
Some forms of hair loss are temporary, while others, such as pattern baldness, are permanent.
Medications and hair loss
Hair loss is a common side effect of many medications. Usually these drugs only cause temporary hair loss that goes away once you get used to or stop taking the drug.
These drugs damage the hair follicles themselves and disrupt their growth at various stages.
Two types of hair loss can occur. One is telogen effluvium, or short-term temporary hair loss. This happens in the “resting” phase of the hair follicle, but new hair growth continues.
Another type of hair loss often caused by medications is anagen effluvium. This is a longer-term type and often includes thinning or loss of other body hair, including eyebrows and eyelashes. Anagen effluvium occurs in the “new growth” phase of hair.
Here are some of the types of medications that can cause hair loss as a side effect.
High doses of vitamin A and drugs derived from it can cause hair loss.
One type of acne vitamin A-derived medication, isotretinoin (Accutane) and tretinoin (Retin-A), can cause hair loss. Because there can also be other serious side effects, you may want to discuss other options with your dermatologist.
Prescription antibiotics can cause temporary hair loss. Antibiotics can deplete your B vitamins and hemoglobin, interfering with hair growth.
When hemoglobin is too low, you can become anemic and lose hair as a result. Normal levels of vitamin B are also critical for maintaining healthy hair.
Antifungal medications are indicated for fungal infections and have been associated with hair loss in some people. The
Drugs against clotting
Anticoagulants such as heparin and warfarin are used to thin the blood and prevent blood clots and certain health problems in some people (such as those with heart disease).
These drugs can cause hair loss that starts after about three months of taking these drugs.
Some statin drugs such as simvastatin (Zocor) and (atorvastatin) Lipitor have been reported to cause hair loss.
Some immune-suppressing medications used to treat autoimmune diseases such as lupus and rheumatoid arthritis can cause hair loss. Some of these include methotrexate, leflunomide (Arava), cyclophosphamide (Cytoxan), and etanercept (Enbrel).
Seizure-preventing medications, such as valproic acid (Depakote) and trimethadione (Tridione), can lead to hair loss in some people.
Blood pressure medicines
Beta-blockers, including the following, can cause hair loss:
- metoprolol (lopressor)
- timolol (Blocadren)
- propranolol (Inderal and Inderal LA)
- atenolol (Tenormin)
- nadolol (Corgard)
ACE inhibitors can also cause thinning hair. These include:
- enalapril (Vasotec)
- lisinopril (Prinivil, Zestril)
- captopril (Capoten)
Antidepressants and mood stabilizers
Some people taking medications for depression and mood stabilization may experience hair loss. Drugs that can cause this include:
- paroxetine hydrochloride (Paxil)
- sertraline (Zoloft)
- protriptyline (Vivactil)
- amitriptyline (Elavil)
- fluoxetine (Prozac)
Weight loss medications
Weight loss medications such as phentermine can cause hair loss, but the side effect is not often reported. This is because dieters who lose their hair often also have nutrient deficiencies or underlying health conditions that contribute to their hair loss.
So while some people taking weight loss medications have reported hair loss, that loss may be due to malnutrition.
Medications for gout
Gout medications such as allopurinol (Zyloprim and Lopurin) have been reported to cause hair loss.
Chemotherapy drugs used to treat certain types of cancer and autoimmune diseases can cause anagen effluvium. This hair loss includes eyelashes, eyebrows, and body hair.
These drugs are designed to destroy the fast-growing cancer cells in your body, but they also attack and destroy other cells that are growing rapidly, such as the roots of your hair. Regrowth occurs after the treatments have ended.
Hormone therapies can cause hormonal imbalances in women, cause hair loss – and possibly cause permanent baldness in women.
Birth control pills used for birth control and hormone replacement therapies (HRT), such as progesterone and estrogen, are examples. For example, women who have had a full hysterectomy will need continued HRT after surgery.
Postmenopausal women may also need HRT. Here’s how to prevent hair loss during menopause.
Like women, men taking certain hormones may experience hair loss or permanent male pattern baldness.
Testosterone replacement therapy to treat low testosterone (low T) can cause hair loss. Using anabolic steroids for muscle building can also cause hair loss.
If you recently started taking a new medication and notice your hair thinning or falling out, talk to your doctor about switching to a different medication. They may be able to choose a drug that will not cause the same side effect. Your doctor may also recommend that you stop taking the medication for a few months.
If you are experiencing pattern baldness due to medication, some treatments such as Rogaine (men and women), Propecia (men), and dutasteride (men) may be right for you.
You may need to take these medications for a period of time before you see results. For example, it may take six months or more for the results of Rogaine treatment to show. Learn how to get the best results from Rogaine.
Hair transplant surgery or laser therapy may also be right for you if you experience pattern baldness.
Home and lifestyle remedies include wearing a wig or hairpiece and covering your hair with a scarf or hat.
Many people undergoing chemotherapy choose to proudly show off their new look. Remember, if you are going through a difficult health situation, you have every right to be proud of how you are fighting it. It’s completely up to you to decide which look you feel most comfortable with.
In most cases, hair growth will return to its previous state once you stop taking a medication that causes hair loss. Adjusting the dosage can also relieve the symptoms of hair loss.
Remember, never stop taking any medication without discussing it with your doctor. There may be other options with fewer adverse side effects.